Thunderstorm Wind, Sequatchie
- When
- June 15, 5:28 PM CST
- Where
- Sequatchie County, 0.89 mi SW of Dunlap
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.370, -85.390
Several trees were reported down near Dunlap.
A thunderstorm complex moved southeast out of the Southern Ohio Valley during the afternoon generating damaging winds across Southeast Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A thunderstorm complex moved southeast out of the Southern Ohio Valley during the afternoon generating damaging winds across Southeast Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 15, 1:22 PM CST, 4 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 322 PM EDT WED JUN 15 2016 .SHORT TERM (Tonight and Thursday)...Convection across the area now will continue into the evening hours. Although early day clouds suppressed heating...patching clearing this afternoon has allowed temperatures to spike upward. Still expecting possibility of an isolated severe storm into this evening in a deep moist environment with CAPE values of 1400-1800 in GFS and NAM respectively. Overnight, convection expected to decrease in coverage and intensity but may see a few scattered showers and maybe a tstm persist into the early overnight hours. Guidance still hints at possible shower and thunderstorm activity in SW VA and NE TN on Thursday, however best instability and moisture shifts NE of the area as surface and associated low over northern Ohio shifts eastward toward the Middle Atlantic coast. .LONG TERM (Thursday night through Wednesday)...Active weather to start the long term with quiet weather to follow. Upper level trough with closed low and associated cold front will continue to drop down into the Southern Appalachians to begin the Thursday night period. Models show both favorable upper level and thermodynamic profiles for strong-to-severe storms to impact portions of the area. Best chances for stronger storms still appears to be up across NETN and SWVA, closer to the better upper level dynamics. SPC currently has the aforementioned areas under a slight risk for severe storms. Still some questions on severity of storms due to the timing of the cold front. Models generally indicate storms should arrive during the evening hours, while there is still some instability to utilize. If storms arrive later they will likely be weaker as instability really drops off toward midnight. Current timing looks like storms should move in from the north around 8pm. The amount of shear and instability differ between the GFS and NAM soundings but both suggest that the tornado threat can't be completely ruled out due to modest shear with approaching trough. Main threat at this time look to be damaging wind gusts due to dry mid level air and inverted v soundings at the surface. Again, best potential looks to be across northeastern Tennessee and our southwest Virginia counties. Some convection may drop down into the central valley along the cold front but not expecting the storms to be as strong due to further displacement from better dynamics. Front drops south through the area overnight Thursday and should be south of our area by late Friday morning. Upper level low rotating through the Virginias will allow for some additional pop chances through the day on Friday. High pressure begins to build in for the weekend with much drier air settling in. Dry weather continues through the work week as a large area of high pressure sets up across the central plains. Next chance for rain comes at the end of the long term period, late Tuesday night/Wednesday, as a cold front drops down out of the Ohio River Valley. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 93 73 91 / 60 20 30 20 Knoxville McGhee Tyson Airport, TN 70 91 71 85 / 50 20 30 20 Oak Ridge, TN 72 92 70 85 / 50 20 20 20 Tri Cities Airport, TN 67 89 66 80 / 60 30 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 329 PM EDT WED JUN 15 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-161930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 329 PM EDT WED JUN 15 2016 /229 PM CDT WED JUN 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORMING IN THE WARM AND HUMID AIRMASS ACROSS PORTIONS OF THE FORECAST AREA THIS AFTERNOON. LOCALLY HEAVY RAINFALL...LIGHTNING...AND GUSTY WINDS WILL ACCOMPANY THE STORMS. SOME OF THESE STORMS MAY BECOME SEVERE PRODUCING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... STRONG-TO-SEVERE STORMS AGAIN POSSIBLE ON THURSDAY NIGHT AS A COLD FRONT APPROACHES THE AREA FROM THE NORTH. THE BEST CHANCES WILL BE ACROSS NORTHEAST TN AND SOUTHWEST VIRGINIA. THE MAIN THREAT LOOKS TO BE DAMAGING WIND GUSTS. ALSO...DUE TO MODEST SHEAR ACCOMPANYING THE TROUGH...THE CHANCE FOR AN ISOLATED TORNADO CAN'T BE COMPLETELY RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY NIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
708 PM EDT WED JUN 15 2016
TNZ082>084-152345-
RHEA TN-MEIGS TN-BLEDSOE TN-
708 PM EDT WED JUN 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR RHEA...BLEDSOE AND MEIGS COUNTIES
UNTIL 745 PM EDT/645 PM CDT/...
AT 708 PM EDT/608 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF SPENCER TO
11 MILES SOUTH OF MCMINNVILLE. MOVEMENT WAS EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DAYTON...PIKEVILLE...DECATUR...SPRING CITY...GRAYSVILLE...
FALL CREEK FALLS STATE PARK...BRAYTON...PEAKLAND...BIG SPRING...
STINGING FORK FALLS S.P....PINEY FALLS S.P....EVENSVILLE...
OLD CUMBERLAND...PALIO...OLD WASHINGTON...MOUNT CREST AND MELVINE.
LAT...LON 3536 8497 3538 8500 3538 8503 3541 8502
3544 8506 3543 8510 3546 8511 3545 8517
3541 8519 3538 8526 3554 8543 3557 8542
3572 8526 3575 8527 3577 8523 3577 8504
3575 8503 3577 8491 3559 8468 3529 8494
TIME...MOT...LOC 2308Z 276DEG 26KT 3575 8531 3552 8572
MOULTONThe Northeast Alabama radar (KHTX), 80 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were reported down near Dunlap.
Several trees were reported down across Signal Mountain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631451, 631453.